Missouri, 2018

Hail and Damaging Winds in Missouri, June 11, 2018

June 11, 2018 · NWS EAX · 10 events in 6 counties and zones

A complex of severe storms pushed southeastward out of southeast Nebraska, causing strong winds across northwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A complex of severe storms pushed southeastward out of southeast Nebraska, causing strong winds across northwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 5:43 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 11, 5:43 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Jun 11 2018

.Discussion...
Issued at 324 PM CDT MON JUN 11 2018

Primary focus remains on severe weather potential for this evening.
At the surface, a warm front reinforced by clouds and light
precipitation this morning is evident in observations and visible
satellite imagery - stretching from just south of Kirksville
intersecting a cold front near Omaha. This cold front has made
gradual eastward progress, now stretching from eastern Nebraska to
near Russell Kansas. Agitated cumulus field has evolved along and
ahead of the cold front. The environment is characterized by
relatively modest vertical wind shear, but strong instability in
place. Robust convection is expected to develop by mid to late
afternoon across southeast Nebraska into far northeast Kansas.
Uncertainty with respect to thunderstorm coverage and timing exists
on the convective evolution as storm cold pools begin to consolidate
just before sunset. The most likely scenario is a forward
propagating line/cluster of storms quickly diving southeastward
through the forecast area this evening. In this case, a risk for
straight-line wind damage of wind gusts from 60-70 mph will exist
with this activity over northeast Kansas into northwest Missouri.
The time window for the greatest severe weather potential will be
from 7 to 11 PM. A less likely scenario will be for storms to
struggle to develop a cohesive cold pool, and likewise new
convection favoring the southwest flank of activity, with
propagation along the instability axis. This would favor storms
more across eastern Kansas, with the forecast area being
essentially split. Regardless, the odds are more likely that a
cluster of storms will move through the forecast area, producing
the potential for wind damage. Folks should be weather-aware this
evening.

For the remainder of the week, thunderstorm chances will begin to
decrease. Tuesday should be mainly rain-free, with a slight chance
of convection on Wednesday as isentropic ascent occurs with the
surface warm front lifting northward. Thereafter, heights rise as an
upper level ridge builds through the central CONUS. This will spell
a low probability of rainfall and high temperatures returning into
the 90s Thursday into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 642 PM CDT MON JUN 11 2018

VFR conditions will start the evening, but a line of thunderstorms
is expected to blow through later tonight bringing some trouble to
the terminals. Current timing has the storms moving through
between 02Z and 05Z. These storms will likely result in a strong
winds from the northwest as they blow through along with heavy
rain. Otherwise, expect some marginal MVFR CIGs Tuesday morning
behind the cold front that moves through overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Jun 11, 4:15 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Jun 11 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Jun 11 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the mid 90 to low 100 degree range.

 Severe storms are possible west of Interstate 35 this evening into
 tonight. Damaging winds and large hail will be the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms will be possible again Wednesday night a few strong to
 isolated severe storms may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 11, 3:40 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     ETHEL                   39.90N 92.73W
06/08/2018                   MACON              MO   CO-OP OBSERVER

            DELAYED REPORT: MULTIPLE TREES DOWN,
            ESTIMATED WINDS 60MPH.

&&

JRB

The radar

The Omaha radar (KOAX), 129 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
June 11, 7:12 PM CST to 7:15 PM CST
Where
Atchison County, 0.69 mi S of Tarkio Gould Muni Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.440, -95.370

A storm chaser reported 60 mph winds.

Thunderstorm Wind, Atchison

When
June 11, 7:15 PM CST to 7:18 PM CST
Where
Atchison County, 2.98 mi ESE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -95.370

A trained spotter reported 60 mph wind.

Thunderstorm Wind, Atchison

When
June 11, 7:15 PM CST to 7:18 PM CST
Where
Atchison County, 2.1 mi NE of York
Measured
66 kt (76 mph) measured gust
Reported by
Law Enforcement
Coordinates
40.440, -95.240

A wind turbine near Tarkio recorded a 76 mph wind gust. The height of the wind turbine is unknown.

Thunderstorm Wind, Atchison

When
June 11, 7:17 PM CST to 7:20 PM CST
Where
Atchison County, 2.22 mi ESE of Milton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -95.380

An Emergency Manager reported a 70 mph wind gust.

Thunderstorm Wind, Atchison

When
June 11, 7:18 PM CST to 7:21 PM CST
Where
Atchison County, 133.62 mi W of Loeffler
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.440, -95.370

Several trees were damaged or uprooted in Tarkio. An Emergency Manager reported 70 mph winds, and a nearby wind turbine measured 76 mph winds.

Thunderstorm Wind, Gentry

When
June 11, 8:05 PM CST to 8:08 PM CST
Where
Gentry County, 1.05 mi E of Carmack
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.250, -94.410

An Emergency Manager reported a 60 mph wind.

Thunderstorm Wind, Buchanan

When
June 11, 9:05 PM CST to 9:08 PM CST
Where
Buchanan County, St Joseph
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.770, -94.850

A large tree limb fell on a fire truck. The limb was too large for them to move without equipment. The firetruck sustained minor damage.

Thunderstorm Wind, Grundy

When
June 11, 9:18 PM CST to 9:21 PM CST
Where
Grundy County, 3.83 mi NE of Hickory Creek
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.010, -93.620

This was a delayed report of 2 to 3 inch tree limbs down.

Hail, Caldwell

When
June 11, 9:47 PM CST to 9:50 PM CST
Where
Caldwell County, 0.87 mi NE of Polo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -94.040

Thunderstorm Wind, Jackson

When
June 11, 10:58 PM CST to 11:01 PM CST
Where
Jackson County, 3.62 mi SSE of Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.970, -94.260

Several 4 to 5 inch tree branches were down near the intersection of Wyatt and Adams Dairy Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766611, 766612, 766613, 766614, 766616, 766615, 766608, 766609, 766607, 766610.